Alert archive / Kansas / Flash Flood Warnings in 2023
Flash Flood Warning 6, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at May 29, 2023, 3:19 AM CDT for Barber County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2023, 3:19 AM CDT (08:19 UTC)
- Expired
- May 29, 2023, 6:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 50 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 300 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1886 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
726
WGUS53 KDDC 290819
FFWDDC
KSC007-291130-
/O.NEW.KDDC.FF.W.0006.230529T0819Z-230529T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
319 AM CDT Mon May 29 2023
The National Weather Service in Dodge City has issued a
* Flash Flood Warning for...
Southeastern Barber County in south central Kansas...
* Until 630 AM CDT.
* At 319 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Hazelton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3723 9843 3722 9839 3721 9835 3702 9835
3701 9838 3701 9843 3701 9845 3702 9846
3707 9847 3719 9847 3720 9847 3720 9848
FLASH FLOOD...RADAR INDICATED
$$
TATROWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at May 29, 3:06 AM CDT, 13 minutes earlier.
Area forecast discussion, May 29, 3:06 AM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 306 AM CDT Mon May 29 2023 ...Updated Long Term... .SHORT TERM...(Today through Tuesday) Issued at 118 AM CDT Mon May 29 2023 06Z observations show a decaying MCS in the Texas and Oklahoma panhandles with an upper level short wave in association with the storms. This wave has led to some lift and elevated storms have developed in the vicinity of Coldwater and Medicine Lodge. Elsewhere another dying band of showers is located just south of the I-70 corridor in northwest and north central Kansas and the associated storms should be wrapping up in another hour or two. For today another low confidence day about storm chances across southwest Kansas with various CAM outputs varying greatly. The setup should be some morning clouds across the eastern portions of the CWA gradually eroding through the early afternoon. We should have more insolation through the day which should help us to warm into the mid 80s. An upper level ridge will be situated across New Mexico and the 500 mb flow should be coming in from the northwest. By late afternoon a vort maxima should lead to thunderstorm development in northeast Colorado into northwest Kansas. The various short term model outputs vary on the direction and duration of this MCS cluster and vort max as the HRRR and ARW are more aggressive in taking a southwest dive and keeping the complex going through the evening hours...while the NAM, RAP, and FV3 keep the storms in northwest Kansas with a more east to northeast movement. All that is to say I did include some POPs along our northwest zones for tonight but kept them around 20-30% as for the uncertainty in the progression of the storms. CAPE and shear values would favor the current marginal risk from the SPC in northwest Kansas as values in our area are generally around 1000 J/kg CAPE and up to 30 kts 0-6 KM shear. Should the storms move more to the southeast we could have a brief window of severe tonight between 6-9 pm. For tonight any storm development should subside and with clearing skies lows should fall into the 50s and 60s. Tuesday should be a similar setup during the day as we should have plenty of sun throughout the morning and afternoon to help heat us into the upper 80s. By late afternoon the slow moving ridge to our south should be setup in the Texas panhandle and a 500-700 mb vort max will ride over the ridge by late afternoon helping to spark two areas of storms. One will be in northeast Colorado and the other in the southeast parts. With the upper level flow being more southwest we should see better confidence of the southern portions of the storms moving into far southwest Kansas by the evening and with decent instability of 2000 J/kg of CAPE and 0-6 km bulk shear values at 35-40 kts a better setup of strong to severe storms is possible. .LONG TERM...(Tuesday night through Sunday) Issued at 252 AM CDT Mon May 29 2023 Key messaging in the long term will be the continued active weather pattern through next weekend with chances of heavy rainfall and severe weather especially towards the end of the workweek. Medium term ensembles and deterministic models are showing southwest flow in the upper levels with an upper low entering the Pacific coast by Wednesday. Ahead of the upper level low we should see difulent flow aloft and another vort maxima coming out of the southwest by the late afternoon into the evening. Model outputs are showing quite a bit of rainfall in western Kansas with this complex of storms as Euro and GFS outputs range from 0.5 to 1 inch of rain. Thursday into Friday the upper level pattern stays just about the same with the large trough and upper low slowly moving through the Rockies and keeping the mid level winds out of the southwest. Ensemble trends also show a strengthening of the subtropical jet winds across the desert southwest bringing in the left exit region which will aid in lift. Continued vort maximas ahead of and rotating around the low will keep good chances of rain and storms in the forecast for both days especially in the afternoon and evening after sufficient daytime heating. Ensemble outputs of rain are suggesting another 0.5 to 1 inch potential and some of the heavier storms producing more. With the rains we've had over the past couple of weeks and continued lower level moisture coming in from the gulf there is good confidence of a wetter weather pattern continuing this week. Saturday into Sunday continues to stay wet as the upper level high will stay in the northern plains which will keep the upper low basically stationary in the Rockies. Rain and storms will continue through the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1148 PM CDT Sun May 28 2023 There could be some periods of MVFR flight categories between 06Z-13Z and then VFR flight categories should be the case for the rest of the TAF time cycle. Winds in general will be between 10-15 kts. There are indications that we could see a line of storms develop in northwest Kansas for Monday afternoon that could be approaching GCK around 06Z Monday night. && .PRELIMINARY POINT TEMPS/POPS... DDC 84 61 88 62 / 10 30 10 30 GCK 85 59 87 60 / 10 20 10 50 EHA 83 58 87 58 / 10 10 10 20 LBL 84 59 87 60 / 10 10 0 20 HYS 85 61 88 60 / 10 20 10 40 P28 83 63 87 62 / 20 10 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Tatro
Hazardous weather outlook, May 29, 2:51 AM CDT, 28 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 251 AM CDT Mon May 29 2023 KSZ030-031-043>046-061>066-074>081-084>090-300800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 251 AM CDT Mon May 29 2023 /151 AM MDT Mon May 29 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today Thunderstorms could be possible mainly north of a Syracuse to Garden City line with heavy rain and gusty winds the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Several days worth of thunderstorms will be possible during day 2 through 7 with heavy rains possible and severe weather of large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation won't be needed today.
In the hours before
Local storm report, May 28, 9:31 PM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
931 PM CDT SUN MAY 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 1 WSW HAYS 38.87N 99.34W
05/28/2023 E1.00 INCH ELLIS KS PUBLIC
&&
JDFThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:11 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 23 min |
Nearby
Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.